Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 231, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 23, 2002, 6:37 PM CST for Hill County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2002, 6:37 PM CST (00:37 UTC)
- Expired
- Dec 23, 2002, 7:15 PM CST
- In force
- 38 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Hill County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 6:55 PM CST | Hail 1 | Itasca, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122
WUUS54 KFWD 240037
SVRFTW
TXC217-240115-
/NEW.KFWD.SV.W.ETN.240036-240115/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CST MON DEC 23 2002
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILL COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 715 PM CST
* AT 636 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 21 MILES WEST OF ITASCA...MOVING NORTHEAST AT 55
MPH. THIS STORM WILL AFFECT BLUM AND ITASCA.
HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.
LAT...LON 3215 9753 3201 9740 3211 9698 3226 9709
3224 9722What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 6:15 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 23, 6:15 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 615 PM CST MON DEC 23 2002 MORE TSRA TO CONTEND WITH THIS EVENING AS VORT LOBE ZIPS THRU. MORE IMPRESSIVE TO SOUTH WHERE ACT WILL GET TSRA...DFW -TSRA. 850MB FRONT MOVES THRU DFW AROUND 04Z...ACT 05Z-06Z...AND SHOULD SPELL AN END TO TS. LINGERING ENERGY WITH UPPER SYSTEM MAY SPIT SOME PRECIP AROUND DAYBREAK AS TINY IMPULSE MOVES THRU. EXCITABLE NGM IS OUTLIER WITH DECENT VORT MAX AND 700MB OMEGA GENERATING 0.10 IN WATER EQUIVALENT BULLSEYE OVER DFW TRACON TUES AM. WILL LEAVE -RA...AS SNOW PROFILE LIKELY TO HOLD OFF UNTIL LATER IN MORNING ONCE ENERGY HAS PASSED. NO MORE THAN FLURRIES AT BEST. WITH SFC TEMPS ABOVE FREEZING...WOULD BE NO ACCUMULATION ANYWAY. BL MOISTURE STAYS IN PLACE TUES BELOW FRONTAL INVERSION WITH WET GROUND AND COLD ADVECTION STUNTING EVAPORATION AND MIXING. EVEN SO...MVFR CIGS LIKELY. 25 .AFTERNOON PUBLIC DISCUSSION 356 PM CST... COLD FRONT CAN BE SEEN DRIVING SOUTH THROUGH NORTH TEXAS. AT 315 PM...IT EXTENDED FROM NEAR LUFKIN SOUTHWEST TO JUST NORTH OF AUSTIN. SEVERE WEATHER IS STILL POSSIBLE THROUGH MID EVENING FOR THE SOUTHEAST PORTION AS ANOTHER PIECE OF ENERGY MOVES TOWARDS NORTH TEXAS (THE ENERGY IS NOW NEAR DEL RIO). HOWEVER...SINCE A SUBSTANTIAL COLD FRONT IS SURGING SOUTH OF OUR AREA...THE MAIN THREAT WILL BE FOR LARGE HAIL AND HEAVY RAIN AS EXCELLENT MID LEVEL LAPSE RATES MOVE OVER SOUTHEAST TEXAS. OVERNIGHT...COLDER LOW LEVEL AIR WILL BEGIN TO INFILTRATE NORTH TEXAS AS THE 850 MB LOW SLIDES OFF TO THE EAST AND NORTHEAST. WITH THE UPPER LOW SLOWLY MOVING BY TO OUR NORTHWEST...THE COLD AIR WILL TAKE ITS TIME DIGGING INTO THE REGION...WITH THE COLDEST AIR TONIGHT MOVING DOWN THE CAPROCK INTO WEST CENTRAL TEXAS. BY THE TIME COLD ENOUGH AIR INFILTRATES THE REGION...PRECIP SHOULD BE QUITE LIGHT. WITH THE RECENTLY WARM GROUND...I AM NOT EXPECTING ANY PROBLEMS WITH FROZEN PRECIP TO OUR NORTHWEST LATE TONIGHT. WITH SOME MID LEVEL MOISTURE PROGGED TO MOVE OVERHEAD TUESDAY...LEFT IN A CHANCE OF LIGHT PRECIP...WHICH BY MID MORNING TUESDAY SHOULD BE A MIX OF FROZEN PRECIP FOR THE NORTH AND NORTHWESTERN PORTIONS. AGAIN...THE GROUND BEING RECENTLY VERY WARM...AND ONLY LIGHT PRECIP EXPECTED...THERE SHOULD BE NO PROBLEMS. IN ANY CASE...IT WILL FEEL LIKE CHRISTMAS WITH CLOUDY SKIES AND A COLD NORTHERLY WIND BLOWING. THE NEXT SYSTEM WILL MOVE THROUGH THURSDAY...WITH ONLY A SLIGHT CHANCE OF PRECIPITATION. THE WEEKEND WILL FEATURE PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES. FCSTID = 30 DFW 33 39 27 49 / 50 30 0 0 ACT 38 41 29 51 / 70 20 0 0 PRX 33 38 27 49 / 60 30 0 0 DTO 32 38 26 48 / 30 30 0 0 TKI 33 38 27 49 / 50 30 0 0 DAL 33 39 28 49 / 50 30 0 0 TRL 34 39 28 50 / 60 20 0 0 CRS 39 41 29 52 / 70 20 0 0 TPL 40 42 30 53 / 60 20 0 0 .FWD...NONE.
Hazardous weather outlook, Dec 23, 4:05 PM CST, 2 hours 32 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 405 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE SOUTHEAST SECTIONS OF NORTH TEXAS...GENERALLY SOUTH OF AN ATHENS... WACO...TO KILLEEN LINE. A COLD FRONT WILL MOVE SOUTH OF NORTH TEXAS EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD FROM NORTHERN MEXICO. AS THE COLD FRONT MOVES INTO SOUTH TEXAS...THE THREAT OF SUPERCELL THUNDERSTORMS WILL DIMINISH...HOWEVER...LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY WILL BE SUFFICIENT FOR A FEW ELEVATED SEVERE THUNDERSTORMS TO FORM ACROSS THE SLIGHT RISK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN WITH SOME URBAN STREET FLOODING POSSIBLE. RAIN AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF NORTH TEXAS THIS EVENING...AS ENERGY ASSOCIATED WITH THE UPPER LOW TRANSLATES ACROSS THE REGION. HOWEVER...INSTABILITY WILL BE LIMITED AND STORMS ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREAT. TEMPERATURES WILL SLOWLY COOL OVERNIGHT AND LIGHT RAIN MAY BECOME MIXED WITH LIGHT SNOW OR SLEET ACROSS THE NORTHWEST SECTIONS LATE TOWARD MORNING...GENERALLY NORTHWEST OF A GAINESVILLE...MINERAL WELLS...TO EASTLAND LINE. NO SNOW OR SLEET ACCUMULATIONS ARE EXPECTED AT THIS TIME...HOWEVER...AS TEMPERATURES COOL TO NEAR FREEZING TOWARD MORNING...SOME SLICK SPOTS COULD DEVELOP ON BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN... SOME LIGHT RAIN...MIXED WITH SLEET OF LIGHT SNOW IS POSSIBLE TUESDAY MORNING...GENERALLY NORTH OF A EMORY...HILLSBORO...TO GOLDTHWAITE LINE...NO ACCUMULATIONS ARE EXPECTED. ALL PRECIPITATION SHOULD END TUESDAY AFTERNOON AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE MISSISSIPPI VALLEY. THERE IS A SLIGHT CHANCE OF LIGHT RAIN...POSSIBLY MIXED WITH LIGHT SNOW ON THURSDAY ACROSS THE NORTHERN SECTIONS...AS A FAST MOVING UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. NO MEASURABLE PRECIPITATION IS EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THESE WEATHER HAZARDS. .SPOTTER CALL TO ACTION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING SOUTH OF AN...ATHENS...WACO...TO KILLEEN LINE.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 7:00 PM CST | Severe Thunderstorm Warning | FWD | Ellis | 45 min |
| Dec 23, 7:21 PM CST | Severe Thunderstorm Warning | FWD | Bosque, Hill | 39 min |
| Dec 23, 7:33 PM CST | Severe Thunderstorm Warning | FWD | Freestone | 42 min |
| Dec 23, 7:48 PM CST | Severe Thunderstorm Warning | FWD | Robertson | 42 min |
| Dec 23, 8:08 PM CST | Severe Thunderstorm Warning | FWD | Anderson | 67 min |
| Dec 23, 8:09 PM CST | Severe Thunderstorm Warning | FWD | Leon | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.